Facebook Icon podcast icon Join our mailing list Icon

International Symposium on Research and Teaching of Endangered and Marginalized Languages in East and Southeast Asia


International Symposium on Research and Teaching of Endangered and Marginalized Languages in East and Southeast Asia

Ryukyu lantern festival at Murasaki Mura, Okinawa. (Photo by Susann Schuster on Unsplash)


Two-day symposium on the endangered and marginalized language landscape in East and Southeast Asia


Friday, May 3, 2024 - Saturday, May 4, 2024
(Pacific Time)
Bunche Hall, Rm 10383
Also Available Online via Zoom


Image for RSVP ButtonImage for Calendar Buttonimage for support button

Note: This event is free to attend and there is no registration fee.

Register to Attend In Person:

Register to Attend Online: 

The endangered and marginalized language landscape in East and Southeast Asia is incredibly diverse, shaped by unique political, economic, educational, and other factors. While linguists in the last thirty years or so have made significant progress in understanding the common causes for and typical patterns of language shift, the individual circumstances of these languages are distinct and merit further exploration from a comparative perspective.

This two-day symposium on the "Research and Teaching of Endangered and Marginalized Languages of East and Southeast Asia" aims to foster the exchange of knowledge, experiences, and best practices among researchers and language educators working with individual languages.

This symposium will bring scholars, educators, and activists to the UCLA campus in May 2024 to address the challenges and opportunities for preserving and teaching these vulnerable and endangered languages as well as their respective cultures. It will feature eleven speakers representing diverse languages from East Asia and Southeast Asia, providing a platform for a comprehensive discussion.

The event will be held in a hybrid format, allowing for both in-person and virtual participation. An aim of this symposium is to share research-based insights on effective teaching strategies for these endangered and marginalized languages. Another aim is to collaboratively create a realistic roadmap for language and cultural preservation in schools and society. Scholars and students interested in the field are encouraged to participate in the Q&A sessions for individual talks and the open roundtable discussion.

 Invited Speakers

  • Yanti (Atma Jaya Catholic University of Indonesia) Languages of Indonesia
  •  Elizabeth Zeitoun (Academia Sinica) Formosan languages, Taiwan
  •  Jennifer Chan (UCLA Library) Open Access Scholarship 
  •  Seng-hian Lau (National Taiwan Normal University) Taiwanese/Hokkien, Taiwan
  •  Nala H. Lee (National University of Singapore) Baba Malay
  •  William O'Grady (University of Hawai‘i, Mānoa) Jejueo, Korea
  •  Sejung Yang (Jeju National University) Jejueo, Korea
  •  Masahiro Yamada (National Institute for Japanese Language and Linguistics) Ryukyuan languages, Japan
  •  Akiko Yokoyama (National Institute for Japanese Language and Linguistics / National Institutes for the Humanities) Ryukyuan languages, Japan
  • Sumittra Suraratdecha (Research Institute for Languages and Cultures of Asia [RILCA], Mahidol University) Minority languages, Thailand
  • Chaak-Ming Lau (The Education University of Hong Kong) Cantonese, Waitau and Hakka
  • Yukinori Takubo (National Institute for Japanese Language and Linguistics) Ryukyuan languages, Japan
  • DiscussantRandy J. LaPolla (Centre for Liberal Arts and Social Sciences, Nanyang Technological University, Singapore)

If you have any questions regarding the symposium, please contact Jeannie Chen (Center Administrator, UCLA Asia Pacific Center) at jchen@international.ucla.edu.

This symposium is supported by a Title VI East Asia National Resource Center (NRC) grant from the U.S. Department of Education and organized by Shoichi Iwasaki and Juliana Wijaya. We also thank all the co-sponsors for their hard work in making this symposium possible: UCLA Asia Pacific Center, UCLA Center for Southeast Asian Studies, UCLA National Heritage Language Resource Center, and UCLA Richard C. Rudolph East Asian Library.


Symposium Schedule

Speaker Biographies

Friday, May 3, 2024

Bunche Hall, Room 10383 and Online via Zoom
Register to Attend In Person
Register for Day 1 - Online

9:45-9:50 AM Welcome Remarks by Min Zhou

9:50-10:00 AM Introduction to the Symposium by Shoichi Iwasaki

10:00-10:40 AM Yanti: "Language documentation training and post-training collaborations: A case from Indonesia"

10:40-11:30 AM Elizabeth Zeitoun: "Research and teaching of Rukai and Kaxabu, two Formosan languages: A comparison between officially and non-officially endangered/moribund languages in Taiwan"

11:30 AM-1:00 PM Lunch Break (Bunche 10383)

12:45-1:00 PM Elizabeth Zeitoun: Lunchtime Book Talk

1:00-1:30 PM Jennifer Chan: "Bringing Endangered Languages into the Open: How Open Educational Practices Can Help Save Human Knowledge from Going Extinct"

1:30-2:20 PM Seng-hian Lau: "What's in a Name? Revitalization of Taiwanese and the Misconceptions that Hinder It"

2:20-2:30 PM Break (10 min.) 

2:30-3:10 PM Chaak Ming Lau: "Enhancing Linguistic Diversity in Hong Kong: The Development of Digital Resources for Cantonese, Waitau and Hakka"

3:10-3:20 PM Coffee (10 min.)

3:20-4:20 PM William O'Grady & Sejung Yang: "Opportunities and Obstacles: Language Revitalization in East Asia and Beyond"


Saturday, May 4, 2024

 Speaker Biographies 

 Bunche Hall, Room 10383 and Online Via Zoom
Register to Attend In Person
Register for Day 2 - Online

10:00-11:55 AM Masahiro Yamada & Akiko Yokoyama: "Community-based language revitalization: A case of Okinoerbabu"

10:55-11:45 AM Sumittra Suraratdecha: "From Marginalization to Empowerment: A Comprehensive Approach to Language & Culture Reclamation"

11:45 AM-1:15 PM Lunch Break (Bunche 10383)

1:15-1:55 PM Nala Lee: "The endangerment of Baba Malay and the challenges ahead"

1:55-2:05 PM Break (10 min.)

2:05-2:45 AM          Yukinori Takubo: "Revitalizing Endangered Languages: A Study on Ikema Miyakoan and the Tamano Subvariety of Okayama"

 2:45-3:00 PM Coffee (15 min.)

3:00-4:30 PM Open Discussion with Randy LaPolla (Virtual)

4:30-4:40 PM Closing Remarks by Juliana Wijaya 




Download file: Endangered-Asian-Language-Symposium-2024-Flyer-(final)-ba-mbt.pdf

Sponsor(s): Center for Southeast Asian Studies, National Heritage Language Resource Center, Richard C. Rudolph East Asian Library, Asian Languages & Cultures